Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 8, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 30, 1998, 3:35 PM CST for Cass County, Jackson County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 30, 1998, 3:35 PM CST (21:35 UTC)
- Expired
- Mar 30, 1998, 4:05 PM CST
- In force
- 30 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cass County, MO, Jackson County, MO
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 3:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
143
WUUS1 KMCI 302137 RRA
SVRMCI
MOC037-095-302205-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
335 PM CST MON MAR 30 1998
* SEVERE THUNDERSTORM WARNING FOR
JACKSON COUNTY IN MISSOURI
CASS COUNTY IN MISSOURI
* UNTIL 405 PM CST
* SOME LOCATIONS AFFECTED
GRANDVIEW BY 340 PM
LEES SUMMIT BY 345 PM
INDEPENDANCE AND BLUE SORINGS BY 350
* AT 335 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS 5 WEST OF PECULAR TO 6 MILES SOUTH
OF GUNN CITY MOVING TO THE NORTHEAST AT 60 MPH.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO 2 INCHES IN
DIAMETER AND DAMAGING WINDS UP TO 80 MPH.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 3872 9417 3855 9417 3859 9456 3875 9460
3908 9459 3912 9417What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:05 PM CST, 30 minutes earlier.
Area forecast discussion, Mar 30, 3:05 PM CST, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 305 PM CST MON MAR 30 1998 STLT/88D/SFC OBS SHOW NMRS TSRA FIRING ALG AND JUST ON THE COLD SIDE OF QSTNRY FRONT. NMRS SML LO CENTERS FCST TO CONSOLIDE INTO DEEPENING LOW OVER SRN OK...THEN LIFT RAPIDLY THROUGH CWA OVERNIGHT AS UPRLVL CLOSED LOW MOVES OUT INTO THE PLAINS. CWA WILL BE UNDER A TORNADO WATCH THROUGH MUCH OF THE EVENING AND WL WORD ZONES ACCORDINGLY. AS SFC LOW ROCKETS NEWD...NW SXNS TO GET DRY SLOTTED WHILE ACTIVITY CONTS FURTHER EAST. LOWS WILL BE A COMPLETE CRAPSHOOT DEPENDING ON PRECIP AND FNTL POSN. WINDS AND TEMPS THE PRIMARY CONCERNS LATER IN THE PD THROUGH 48H...WL STICK CLOSE TO ETA MDL. .EAX... .MO...TOR WATCH NR 142 UNTIL 9PM SE OF GRANT CITY-STJ LINE. .KS...TOR WATCH NR 142 UNTIL 9PM FM LVNWRTH CTY S. JHV
In the hours before
Local storm report, Mar 30, 2:15 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0214 PM MUSCOTAH KS .75 INCH HAIL
03/30/98 ATCHISON QUARTER SIZE HAIL
MAXIMUKLocal storm report, Mar 30, 2:17 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM MUSCOTAH KS .75 INCH HAIL
03/30/98 ATCHISON QUARTER SIZE HAIL
MAXIMUKLocal storm report, Mar 30, 2:17 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM MUSCOTAH KS .75 INCH HAIL
03/30/98 ATCHISON QUARTER SIZE HAIL
MAXIMUKLocal storm report, Mar 30, 2:31 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM BASEHOR KS 1.75 INCH HAIL
03/30/98 LEAVENWORTH GOLFBALL SIZE HAIL
MAXIMUKLocal storm report, Mar 30, 2:31 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM BASEHOR KS 1.75 INCH HAIL
03/30/98 LEAVENWORTH GOLFBALL SIZE HAIL
MAXIMUKLocal storm report, Mar 30, 2:41 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM LANSING KS .75 INCH HAIL
03/30/98 LEAVENWORTH DIME SIZE HAIL
0240 PM PLATTE CITY MO 1.75 INCH HAIL
03/30/98 PLATTE GOLFBALL SIZE HAIL
MAXIMUKThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 1:35 AM CST | Flash Flood Warning | EAX | Atchison | 3 hr |
| Mar 30, 2:31 PM CST | Severe Thunderstorm Warning | EAX | Platte | 19 min |
| Mar 30, 2:37 PM CST | Severe Thunderstorm Warning | EAX | Platte | 23 min |
| Mar 30, 3:13 PM CST | Severe Thunderstorm Warning | EAX | Cass | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.